Alert archive / Alabama / Tornado Warnings in 2003

Tornado Warning 32, NWS Huntsville, AL

May 6, 2003Colbert County, Franklin County, Alabama

NWS Huntsville, AL issued this tornado warning at May 6, 2003, 11:04 PM CDT for Colbert County, Franklin County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 11:04 PM CDT (04:04 UTC)
Expired
May 6, 2003, 11:45 PM CDT
In force
41 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Colbert County, AL, Franklin County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2657 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
2.6
Supercell composite
17.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 070404
TORHUN
ALC033-059-070445-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1101 PM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  COLBERT COUNTY IN NORTHWEST ALABAMA
  FRANKLIN COUNTY IN NORTHWEST ALABAMA

* UNTIL 1145 PM CDT

* AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH STRONG INDICATIONS OF A TORNADO 15 MILES  
  WEST OF RED BAY...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...WHITE 
OAK...LITTLEVILLE AND TUSCUMBIA.

THIS TORNADO WARNING IS AN UPGRADE TO THE SEVERE THUNDERSTORM 
WARNING WHICH WAS IN EFFECT FOR FRANKLIN COUNTY.

THIS STORM SHOWS STRONG ROTATION...AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS BETWEEN
YOU AND THE OUTSIDE.

LAT...LON 3449 8846 3436 8831 3467 8773 3485 8798

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 6, 3:00 PM CDT, 8 hours 4 minutes earlier.

Area forecast discussion, May 6, 3:00 PM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
300 PM CDT TUE MAY 6 2003

A LULL IN THE ACTION WELCOMED...WHICH GIVE A BIT OF TIME TO UPDATE/
CREATE THE EVENING FORECAST PACKAGE. THE NORTH AMERICAN VIEW OF
WATER VAPOR/INFRARED INDICATED A SURGE OF SUBTROPICAL MOISTURE
HEADED FROM SOUTH OF THE BAJA TO THE SE LOWER 48. SOME OF THIS
MOISTURE VIA THE VISIBLE SPECTRUM SHOWS A BAND OF THICKER...HIGHER
CLOUDS HEADED THIS WAY FROM THE PINEY WOODS TO EAST OF MERIDIAN.
19Z SURFACE MAP AND VISIBLE SATELLITE ANIMATION SUGGESTS A BOUNDARY
EXTENDING EAST/WEST FROM NEAR TUSCULLOSA TO SOUTH OF FORT PAYNE.
FEWER CLOUDS OVER THE NW COUNTIES HAVE HELPED HIGH TEMPS THUS FAR
WARMER THAN PREVIOUS THOUGHTS LATE THIS MORNING.

WILL MAKE FEW CHANGES PLANNED TO THE ON-GOING FORECASTS. WITH CURRENT
THINKING...THIS QUIET TIME BETWEEN THE STORMS COULD GO AWAY LATER
THIS AFTERNOON AND THIS EVENING. 18Z SOUNDING NWS BMX SHOWS CAPES
FOR THE CENTRAL PART OF THE STATE IN THE 3400 J/KG...WHILE BUF
SOUNDINGS FROM THE ETA WERE RISING TO THE 3K RANGE NEXT HOUR...AND
STAYING ABOVE 1K THROUGH 10 PM.

WITH ADDITIONAL RAINS EXPECTED...WE WILL CONTINUE THE FLOOD WATCH
TONIGHT THROUGH WEDNESDAY. MODEL OUTPUT CONCERNING QPF WAS NOT
CONSISTENT. THE MM5 IS SUGGESTING ANOTHER SHOT OF CONVECTION
CENTERED ABOUT A DAY FOR NOW. THE ETA/NGM/AVN SUGGEST AGAIN MORE
RAINS AGAIN OVERNIGHT...WITH MORE SCATTERED COVERAGE TOMORROW.

FOR THE EXTENDED...WILL END THE PRECIP IN THE UPCOMING ZONES AFTER
THURSDAY...AND HOPEFULLY CONTINUE A DRY CAST THROUGH SUNDAY. THEN
MORE PRECIP NEXT MONDAY AND TUESDAY.

FIRST GUESS TEMPS AND POPS FOLLOW...

HSV 67/82 65/83 68  5532
MSL 68/81 65/84 68  5532
CUL 69/83 67/88 68  5532
FTP 66/82 66/83 67  6532

.HUN...TORNADO WATCH FOR ALL OF NORTH ALABAMA UNTIL 7 PM TODAY.
       FLOOD WATCH FOR ALL OF NORTHERN ALABAMA THROUGH WEDNESDAY.

BOYD
Hazardous weather outlook, May 6, 9:41 PM CDT, 1 hour 23 minutes before
ALZ001>010-016-071030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
941 PM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TONIGHT)...

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE DEVELOPING
ACROSS PARTS NORTHERN MISSISSIPPI AND EVENTUALLY ACROSS NORTHERN
ALABAMA OVER THE NEXT SEVERAL HOURS.  THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES.

THERE IS A BETTER CHANCE OF THUNDERSTORMS BEGINNING LATE TONIGHT AS
ANOTHER LARGE THUNDERSTORM COMPLEX PUSHES EAST TOWARD THE AREA.
STRONG TO SEVERE THUNDERSTORMS...ALONG WITH A PERIOD OF HEAVY
RAINFALL WILL BE A POSSIBILITY THROUGH WEDNESDAY MORNING.  FLASH
FLOODING WILL CONTINUE TO BE A MAJOR THREAT AS THIS PRECIPITATION
DEVELOPS.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

AN AREA OF RAIN AND THUNDERSTORMS WILL LIKELY BE ONGOING THROUGH AT
LEAST THE LATE MORNING HOURS ON WEDNESDAY.  PRECIPITATION WILL BE
TAPERING OFF BY THE AFTERNOON HOURS.  ADDITIONAL PRECIPITATION IS
POSSIBLE INTO THE DAY ON THURSDAY AS A FRONTAL BOUNDARY MOVES INTO
THE TENNESSEE VALLEY.  DRIER WEATHER RETURNS BY FRIDAY AND SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED TONIGHT THROUGH EARLY AFTERNOON WEDNESDAY.

MR

In the hours before

Special weather statement, May 6, 9:43 PM CDT, 1 hour 21 minutes before
ALZ003-004-070400-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
943 PM CDT TUE MAY 6 2003

A STRONG THUNDERSTORM WILL MOVE ACROSS LAWRENCE COUNTY THROUGH 11 PM.
GUSTY WINDS TO 30 MPH...SMALL HAIL...AND TORRENTIAL DOWNPOURS WILL
BE LIKELY. THE GROUND IS ALREADY SATURATED SO ANY ADDITIONAL
RAINFALL WILL RUN OFF QUICKLY.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:47 PM CDTFlash Flood WarningHUNLawrence3 hr
May 6, 9:51 PM CDTSevere Thunderstorm WarningHUNLawrence24 min
May 6, 10:16 PM CDTSevere Thunderstorm WarningHUNLawrence44 min
May 6, 10:23 PM CDTSevere Thunderstorm WarningHUNMadison37 min
May 6, 10:36 PM CDTFlash Flood WarningHUNJackson, Madison3 hr
May 6, 10:47 PM CDTSevere Thunderstorm WarningHUNMorgan43 min
May 6, 10:48 PM CDTSevere Thunderstorm WarningHUNFranklin42 min
May 6, 11:01 PM CDTSevere Thunderstorm WarningHUNJackson, Madison44 min
May 7, 8:20 AM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale4 hr
May 7, 9:10 AM CDTFlash Flood WarningHUNLawrence, Limestone, Madison, Morgan3 hr
May 7, 9:10 AM CDTFlash Flood WarningHUNLawrence, Limestone, Madison, Morgan4 hr
May 7, 10:52 AM CDTFlash Flood WarningHUNJackson, Marshall3 hr
May 7, 11:43 AM CDTFlash Flood WarningHUNDeKalb2 hr
May 7, 12:45 PM CDTFlash Flood WarningHUNMadison4 hr

Nearby

Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.